Alert archive / Alabama / Freeze Warnings in 2005

Freeze Warning 2, NWS Birmingham, AL

November 16, 200539 counties in Alabama

NWS Birmingham, AL issued this freeze warning at Nov 16, 2005, 3:51 AM CST for 39 counties in Alabama. It took effect at Nov 16, 2005, 9:00 PM CST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2005, 3:51 AM CST (09:51 UTC)
In effect from
Nov 16, 2005, 9:00 PM CST
Expired
Nov 17, 2005, 9:00 AM CST
In force
12 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.9 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 440 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
828 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
313 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KBMX 160951
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
351 AM CST WED NOV 16 2005

...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT...

.A COLD FRONT WILL CONTINUE TO MOVE ACROSS CENTRAL ALABAMA THIS
MORNING. BEHIND THE FRONT...A SIGNIFICANT CHANGE IN TEMEPRATURES
IS EXPECTED ACROSS THE FORECAST AREA AS STRONG COLD AIR ADVECTION
MOVES OVER THE AREA. AS WINDS DECREASE AFTER SUNSET...THE TEMPERATURE
WILL FALL RAPIDLY INTO THE UPPER 20S TO LOW 30S AREA WIDE.

ALZ011>015-017>050-161800-
/O.CAN.KBMX.LW.Y.0003.000000T0000Z-051116T1200Z/
/O.UPG.KBMX.FZ.A.0002.051117T0300Z-051117T1500Z/
/O.NEW.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
351 AM CST WED NOV 16 2005

...LAKE WIND ADVISORY IS CANCELLED...
...FREEZE WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM CST
THURSDAY. THE LAKE WIND ADVISORY HAS BEEN CANCELED. 

AS THE COLD FRONT MOVES ACROSS CENTRAL ALABAMA THIS MORNING...COLDER
AIR WILL FILTER ACROSS THE AREA. HIGH TEMPERATURES WILL LIKELY BE
REACHED BY THE MID MORNING AND HOLD STEADY THROUGH THE AFTERNOON
HOURS. SOME OF THE COLDEST TEMPERATURES SO FAR THIS SEASON WILL
OCCUR TONIGHT. A FREEZE WARNING HAS BEEN ISSUED FOR THE ENTIRE
AREA FROM 9 PM THIS EVENING UNTIL 9 AM CST THURSDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

THE LAKE WIND ADVISORY IS NO LONGER IN EFFECT FOR THE AREA AS WIND
SPEEDS HAVE DECREASED BELOW CRITERIA.


$$
KNS/99
2 follow-up statements
000 
WWUS74 KBMX 161745
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1145 AM CST WED NOV 16 2005

...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT...

.NORTHERLY WINDS WILL PUSH A DRY COLD AIRMASS DEEP INTO ALABAMA
THIS WEEK. THE COLDEST AIR OF THE SEASON WILL SETTLE OVER THE
STATE AND BRING BELOW FREEZING TEMPERATURES TO ALL OF CENTRAL
ALABAMA TONIGHT.

ALZ011>015-017>050-170300-
/O.CON.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
1145 AM CST WED NOV 16 2005

...FREEZE WARNING REMAINS IN EFFECT FROM 9 PM THIS EVENING TO
9 AM CST THURSDAY...

THE COLDEST AIRMASS OF THE SEASON WILL SETTLE OVER THE STATE OF
ALABAMA THE NEXT SEVERAL DAYS. HIGHS WILL ONLY BE IN THE 40S AND
50S ACROSS CENTRAL ALABAMA...AND TEMPERATURES WILL FALL QUICKLY
AFTER SUNSET. LOWS TONIGHT WILL RANGE FROM 23 TO 28 DEGREES FOR
AREAS ALONG AND NORTH OF A LINE FROM AN ALICEVILLE...TO BRENT...
TO JEMISON...TO NEW SITE...TO ROANOKE. SOUTH OF THIS LINE...LOWS
WILL RANGE FROM 28 TO 32 DEGREES.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.



$$
000 
WWUS74 KBMX 170144
NPWBMX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
744 PM CST WED NOV 16 2005

...FIRST SIGNIFICANT FREEZE OF THE FALL SEASON EXPECTED TONIGHT...

.NORTHERLY WINDS WILL CONTINUE TO BRING A COLD AIRMASS DEEP INTO
ALABAMA THIS WEEK. THE COLDEST AIR OF THE SEASON WILL SETTLE OVER
THE STATE AND BRING BELOW FREEZING TEMPERATURES TO ALL OF CENTRAL
ALABAMA TONIGHT.

ALZ011>015-017>050-171500-
/O.CON.KBMX.FZ.W.0002.051117T0300Z-051117T1500Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...GADSDEN...
ANNISTON...CENTRE...HEFLIN...CARROLLTON...TUSCALOOSA...
BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...ALABASTER...
PELL CITY...MOODY...TALLADEGA...SYLACAUGA...ASHLAND...ROANOKE...
LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...MARION...
CENTREVILLE...CLANTON...ROCKFORD...ALEXANDER CITY...DADEVILLE...
VALLEY...LANETT...LAFAYETTE...DEMOPOLIS...LINDEN...SELMA...
PRATTVILLE...FORT DEPOSIT...HAYNEVILLE...WETUMPKA...TALLASSEE...
MONTGOMERY...TUSKEGEE...UNION SPRINGS...AUBURN...OPELIKA...
PHENIX CITY...TROY...EUFAULA
744 PM CST WED NOV 16 2005

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THURSDAY...

TEMPERATURES WILL BEGIN TO DROP BELOW FREEZING AROUND THE CITIES
OF HAMILTON...JASPER...ONEONTA...GADSDEN...AND SURROUNDING AREAS
AROUND MIDNIGHT. SUB-FREEZING TEMPERATURES ARE THEN EXPECTED TO
SPREAD SOUTHWARD...REACHING THE INTERSTATE 65 CORRIDOR BY 3 AM...
AND ALL THE WAY DOWN TO THE SELMA...MONTGOMERY...TROY...AND
EUFAULA AREAS BETWEEN 3 AND 6 AM.

LOWEST TEMPERATURES WILL GENERALLY DROP INTO THE 25 TO 30 DEGREE
RANGE...WITH THE LOWER OF THESE VALUES FROM I-65 NORTH AND THE
HIGHER OF THESE VALUES FROM I-85 SOUTH. SOME PROTECTED VALLEYS AND
OUTLYING AREAS NORTH OF INTERSTATE 65 MAY REACH THE LOWER 20S BY
EARLY THURSDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. TO PREVENT FREEZING AND POSSIBLE BURSTING
OF OUTDOOR WATER PIPES...PIPES SHOULD BE WRAPPED...DRAINED...OR
ALLOWED TO DRIP SLOWLY. THOSE THAT HAVE IN-GROUND SPRINKLER
SYSTEMS SHOULD DRAIN THEIR SYSTEMS...OR COVER ANY ABOVE-GROUND
PIPES TO PROTECT THEM FROM FREEZING.

$$

61

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this freeze warning went out at Nov 15, 11:02 PM CST, 4 hours 49 minutes earlier.

Area forecast discussion, Nov 15, 11:02 PM CST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1102 PM CST TUE NOV 15 2005

.UPDATE...
TORNADO WATCH 871 REMAINS IN EFFECT FOR A LARGE PART OF CENTRAL
ALABAMA UNTIL 1 AM.

MOST UNSTABLE CAPES HAVE DECREASED TO 250 J/KG OR LESS ACROSS OUR
CWA.  LIGHTNING STRIKES HAVE CONTINUED TO DROP OFF SIGNIFICANTLY
OVER THE PAST 30 MINUTES.  HOWEVER...0-3 KM STORM-RELATIVE
HELICITIES HAVE INCREASED ALONG THE SQUALL LINE...AND ARE NOW
250-450 M2/S2.  SEVERE WEATHER THREAT DOES NOT APPEAR TO
BE AS HIGH AS IT WAS EARLIER THIS EVEING...AND THE SQUALL LINE HAS
BECOME MORE NARROW.

THE COLD FRONT WAS NEAR A HSV-TCL-MEI-MCB LINE...AND WILL CONTINUE
TO PUSH THROUGH ALL BUT SOUTHEAST COUNTIES BY 12Z.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY ALL AREAS THROUGH 6 AM WEDNESDAY.
FREEZE WATCH ALL AREAS FOR WEDNESDAY MORNING.

&&

03
Hazardous weather outlook, Nov 15, 10:48 PM CST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1048 PM CST TUE NOV 15 2005

ALZ011>015-017>050-161230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1048 PM CST TUE NOV 15 2005

...SLIGHT SEVERE WEATHER THREAT OVERNIGHT...

...LAKE WIND ADVISORY IN EFFECT OVERNIGHT...

...FREEZING CONDITIONS EXPECTED THURSDAY MORNING AND FRIDAY
MORNING ...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT.

A STRONG COLD FRONT HAS ENTERED NORTHWEST ALABAMA THIS EVENING...
AND WILL PUSH SOUTHWARD TO NEAR A TROY TO AUBURN LINE BY MORNING.
THE AIRMASS AHEAD OF THE FRONT IS WARM AND UNSTABLE...ESPECIALLY FOR
NOVEMBER.

THERE REMAINS A SMALL CHANCE OF SEVERE THUNDERSTORMS ALONG AND AHEAD
OF THE STRONG COLD FRONT. THE MAIN THREAT WILL BE DAMAGING WINDS.
THE THUNDERSTORMS WILL WEAKEN WITH TIME AND NO SEVERE WEATHER IS
EXPECTED BY THE TIME THE FRONT REACHES SOUTHEAST ALABAMA.

BREEZY CONDITIONS ARE EXPECTED ON BOTH SIDES OF THE COLD FRONT. WIND
GUSTS OF 25 TO 40 MPH CAN BE EXPECTED ON OPEN WATERWAYS...AND OVER
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLD AIR WILL FUNNEL INTO ALABAMA BEHIND THE STRONG COLD FRONT. LOW
TEMPERATURES THURSDAY AND FRIDAY MORNING WILL RANGE FROM 22 TO 32
DEGREES. THEREFORE...A WIDESPREAD FREEZE IS EXPECTED EACH MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
WILL BE REQUIRED OVERNIGHT UNTIL THE WATCHES EXPIRE.

In the hours before

Local storm report, Nov 15, 10:06 PM CST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1006 PM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     NAUVOO                  33.99N 87.49W
11/15/2005                   WALKER             AL   LAW ENFORCEMENT

            ONE TREE DOWN ACROSS COUNTY ROAD 59 ON THE WALKER-WINSTON
            COUNTY LINE.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:15 PM CSTTornado WarningBMXLamar30 min
Nov 15, 6:38 PM CSTTornado WarningBMXFayette48 min
Nov 15, 6:42 PM CSTTornado WarningBMXLamar18 min
Nov 15, 7:53 PM CSTSevere Thunderstorm WarningBMXWalker52 min
Nov 15, 8:01 PM CSTSevere Thunderstorm WarningBMXWinston29 min
Nov 15, 8:19 PM CSTTornado WarningBMXWinston11 min
Nov 15, 8:20 PM CSTSevere Thunderstorm WarningBMXPickens55 min
Nov 15, 9:09 PM CSTSevere Thunderstorm WarningBMXTuscaloosa66 min
Nov 15, 9:14 PM CSTSevere Thunderstorm WarningBMXWalker46 min

Nearby

Freeze Warnings in Alabama, 2005Every freeze warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.